Indiana, 2002

Hail and Damaging Winds in Indiana, May 1, 2002

May 1, 2002 · NWS LMK · 15 events in 8 counties and zones

Severe thunderstorms produced large hail over much of South Central Indiana. There was widespread hail damage to vehicles and structures in the Salem area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Severe thunderstorms produced large hail over much of South Central Indiana. There was widespread hail damage to vehicles and structures in the Salem area. Area businesses also had window and roof damage due to thunderstorm winds. Other parts of South Central Indiana had damage in the form of downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 1, 2:00 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 1, 2:00 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED MAY 1 2002

THE WARM FRONT HAD SHIFTED NORTH OF THE COUNTY FORECAST AREA (CFA)
AT 1830Z. MAINLY ELEVATED CONVECTION WAS OCCURRING ALONG AND NORTH
OF THE WARM FRONT OVER CENTRAL ILLINOIS. WE EXPECT MOST OF THESE
STORMS TO REMAIN NORTH OF THE CFA THIS AFTERNOON BUT IT WILL BE
CLOSE.

LOW PRESSURE LOCATED OVER SOUTHWEST MISSOURI WILL SHIFT NORTHEAST
THIS EVENING. THE MOST UNSTABLE AIRMASS REMAINS ACROSS NORTHWEST
ARKANSAS AND SOUTHWEST MISSOURI. STRONG STORMS MAY DEVELOP IN THIS
REGION THIS EVENING AND PROGRESS EASTWARD OVERNIGHT AHEAD OF THE
COLD FRONT. THIS STILL LOOKS TO BE THE BEST CHANCE FOR SEVERE
WEATHER ACROSS THE CFA WITH A FAVORABLE WIND PROFILE FOR STORMS WITH
STRONG GUSTY WINDS AND EVEN A FEW TORNADOS.

THE COLD FRONT WILL SWEEP ACROSS THE AREA AROUND SUNRISE BUT SLOW AS
IT REACHES THE TENNESSEE BORDER. A WEAK WAVE ON THE FRONT WILL KEEP
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF KENTUCKY THROUGH
THE DAY THURSDAY.

TEMPERATURES ON THURSDAY WILL REMAIN NEARLY STEADY OR FALL A FEW
DEGREES WITH COLD AIR ADVECTION OVER THE REGION.

A MID LEVEL TROF WILL EXIT THE SOUTHWEST FOUR CORNERS THURSDAY AND
QUICKLY MOVE ACROSS THE CENTRAL US AND TO THE OHIO VALLEY BY
SATURDAY MORNING. RETURN MOISTURE WILL BRING INCREASING CLOUDS TO
THE CFA AND EVEN SOME SHOWERS TO THE SOUTHERN PORTION OF THE STATE.
PRESENTLY WE EXPECT ALL THE PRECIPITATION TO REMAIN SOUTH OF
LOUISVILLE BUT SKIES WILL BE MOSTLY CLOUDY.

.SDF...NONE.

JA

In the hours before

Special weather statement, May 1, 10:30 AM EST, 5 hours 45 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-012030-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT WED MAY 1 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A
MODERATE RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND TONIGHT
ACROSS PARTS OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. IN
NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS THE COUNTIES ALONG
THE OHIO RIVER FROM BRANDENBURG TO BEAVER DAM...WHICH IS LOCATED IN
OHIO COUNTY. A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE REST
OF CENTRAL CENTRAL KENTUCKY.

AS A SURFACE LOW PRESSURE SYSTEM DEEPENS OVER SOUTHERN MISSOURI THIS
AFTERNOON...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN
INDIANA LATE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS MAY DEVELOP
ALONG THIS WARM FRONT. THE PRIMARY SEVERE THREAT THIS AFTERNOON WILL
BE LARGE HAIL.  LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE
WILL BECOME FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG THE WARM
FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL THEN
MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND ALONG
THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP AND MOVE THROUGH THE AREA.

THIS IS A PRELIMINARY OUTLOOK. EXTENSIVE LOW CLOUDS EARLIER THIS
MORNING HAS HAMPERED SURFACE HEATING. THIS MAY LIMIT INSTABILITY
THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL
TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES.
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA.

DENMAN
Special weather statement, May 1, 2:28 PM EST, 1 hour 47 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020800-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT WED MAY 1 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A
MODERATE RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND
TONIGHT ACROSS ALL OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL
KENTUCKY. IN NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS AN
AREA NORTHWEST OF A LINE FROM MORGANTOWN TO LEXINGTON. A SLIGHT RISK
OF SEVERE THUNDERSTORMS COVERS THE REST OF CENTRAL KENTUCKY.

A SURFACE LOW PRESSURE SYSTEM OVER SOUTHWEST MISSOURI THIS AFTERNOON
WILL MOVE QUICKLY TO THE NORTHEAST THROUGH CENTRAL INDIANA OVERNIGHT.
...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN INDIANA EARLY
THIS EVENING. STORMS THAT FORM NORTH OF THE WARM FRONT LATE THIS
AFTERNOON WILL MOVE EAST INTO SOUTHERN AND CENTRAL INDIANA. HAIL
WILL BE THE PRIMARY THREAT FOR THESE STORMS.

LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE WILL BECOME
FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG AND JUST SOUTH OF THE
WARM FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL
THEN MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND
ALONG THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP AND MOVE THROUGH THE AREA.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET
FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE
THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA.

DENMAN
Special weather statement, May 1, 3:00 PM EST, 1 hour 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020800-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT WED MAY 1 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A
MODERATE RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND
TONIGHT ACROSS ALL OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL
KENTUCKY. IN NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS AN
AREA NORTHWEST OF A LINE FROM MORGANTOWN TO LEXINGTON. A SLIGHT RISK
OF SEVERE THUNDERSTORMS COVERS THE REST OF CENTRAL KENTUCKY.

A SURFACE LOW PRESSURE SYSTEM OVER SOUTHWEST MISSOURI THIS AFTERNOON
WILL MOVE QUICKLY TO THE NORTHEAST THROUGH CENTRAL INDIANA OVERNIGHT.
...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN INDIANA EARLY
THIS EVENING. STORMS THAT FORM NORTH OF THE WARM FRONT LATE THIS
AFTERNOON WILL MOVE EAST INTO SOUTHERN AND CENTRAL INDIANA. HAIL
WILL BE THE PRIMARY THREAT FOR THESE STORMS.

LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE WILL BECOME
FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG AND JUST SOUTH OF THE
WARM FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL
THEN MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND
ALONG THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP AND MOVE THROUGH THE AREA.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET
FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE
THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA.

DENMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
May 1, 4:15 PM EST
Where
Dubois County, Holland
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -87.033

Hail, Dubois

When
May 1, 4:20 PM EST
Where
Dubois County, Ireland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -87.000

Hail, Dubois

When
May 1, 4:40 PM EST
Where
Dubois County, Birdseye
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -86.700

Hail, Perry

When
May 1, 4:44 PM EST
Where
Perry County, Doolittle Mills
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.250, -86.600

Hail, Crawford

When
May 1, 4:57 PM EST
Where
Crawford County, Beechwood
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.200, -86.417

Hail, Perry

When
May 1, 5:08 PM EST
Where
Perry County, Bandon
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.133, -86.600

Hail, Harrison

When
May 1, 5:16 PM EST
Where
Harrison County, Mauckport
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -86.200

Thunderstorm Wind, Orange

When
May 1, 6:40 PM EST
Where
Orange County, Orleans
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -86.450

Thunderstorm Wind, Washington

When
May 1, 6:51 PM EST
Where
Washington County, Salem
Measured
60 kt (69 mph)
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
38.600, -86.100

Hail, Washington

When
May 1, 7:00 PM EST
Where
Washington County, Salem
Measured
1.75 in hail
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
38.600, -86.100

Hail, Washington

When
May 1, 7:05 PM EST
Where
Washington County, Canton
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.633, -86.033

Thunderstorm Wind, Washington

When
May 1, 7:11 PM EST
Where
Washington County, 5 mi N of Salem
Measured
80 kt (92 mph)
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
38.667, -86.100

Hail, Scott

When
May 1, 7:15 PM EST
Where
Scott County, Scottsburg
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -85.767

Thunderstorm Wind, Clark

When
May 1, 7:25 PM EST
Where
Clark County, Henryville
Measured
80 kt (92 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -85.767

Hail, Clark

When
May 1, 7:25 PM EST
Where
Clark County, Henryville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -85.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299498, 5299700, 5299701, 5299702, 5299703, 5299704, 5299705, 5299706, 5299707, 5299708, 5299709, 5299710, 5299711, 5299712, 5299713.